Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Lake Charles, LA

December 29, 2022Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Dec 29, 2022, 5:12 PM CST for Jasper County, Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2022, 5:12 PM CST (23:12 UTC)
Expired
Dec 29, 2022, 8:03 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 119 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS54 KLCH 292312
FFWLCH
TXC241-457-300215-
/O.NEW.KLCH.FF.W.0055.221229T2312Z-221230T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
512 PM CST Thu Dec 29 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Jasper County in southeastern Texas...
  Southeastern Tyler County in southeastern Texas...

* Until 815 PM CST.

* At 512 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Town Bluff, Warren and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3056 9427 3060 9442 3075 9437 3093 9414
      3093 9407 3092 9406

FLASH FLOOD...RADAR INDICATED

$$

mkc
1 follow-up statement
959 
WGUS74 KLCH 300203
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
803 PM CST Thu Dec 29 2022

TXC241-457-300213-
/O.CAN.KLCH.FF.W.0055.000000T0000Z-221230T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper TX-Tyler TX-
803 PM CST Thu Dec 29 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL JASPER AND 
SOUTHEASTERN TYLER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat for the time being although another round of heavy rains may 
be possible later on. Please continue to heed remaining road 
closures.

LAT...LON 3056 9427 3060 9442 3075 9437 3093 9414
      3093 9407 3092 9406

$$

mkc

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 3:23 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 29, 3:23 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
323 PM CST Thu Dec 29 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 245 PM CST Thu Dec 29 2022

Low pressure is currently moving across the central plains while
the trailing cold front stretches into northern TX. A ridge is
just off the mid Atlantic coast. Aloft, moisture is streaming
north across TX into the upper MS Valley ahead of an upper
disturbance that is also moving into the plains. Locally, the
pressure gradient between the plains low and Atlantic ridge is
fairly tight producing gusty winds that are advecting in gulf
moisture which has dramatically increased over the past couple of
days. A modest coverage of showers and a few storms have been
streaming across SE TX today, but coverage is currently
increasing.

Tonight the coverage of convection will continue to increase as
the cold front and short wave draw closer. Modest instability and
shear, but ample moisture will provide the threat of an isolated
severe storm and marginal to slight flash flood potential. While
the ground is somewhat saturated due to rains a couple weeks ago,
enough drainage has occurred to lessen the flash flood risk.
Overall amounts are forecast to be between 1 and 3" area wide
through Friday with higher amounts possible. As always, localized
flooding may occur in urban areas where or if storms train.

Convection will gradually exit from west to east through Friday
with drier weather expected Saturday and for the New Year's Eve
festivities.

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 245 PM CST Thu Dec 29 2022

The first day of the new year will start off quiet. Nearly zonal
flow aloft with a deepening pacific trough over the western CONUS.
Going into the end of the day, flow aloft will become southwesterly
as the trough and attached front moves eastward. At the surface, the
pressure gradient will tighten up leading to elevated and gusty
southerly flow. This will advect a plume of warm and moist air over
the region ahead of the front.

Forecast PWATS are in the 1.5-1.8 range which is clear above the
climo 90th percentile of 1.33 inches and closer to the daily max of
1.72 inches. Additionally, forecast soundings are showing some
elevated parameters for severe weather. Mainly CAPE and lapse rates.
Shear continues to look unimpressive, however better than model runs
yesterday. SPC has maintained the risk area over our northern
Parishes and extended it west over our northern Counties. In
addition to this, WPC has outlined all save lower Acadiana / the
Atchafalaya Basin in a slight risk for excessive rainfall. Flooding
appears to be the primary threat with QPF totals in the 2-3 inch
range Monday into Tuesday.

PoPs will linger post frontal passage however they will be isolated
with not as much moisture to work with. A weaker secondary cold
front is set to move through Wednesday into Thursday which will
clear out PoPs, bringing cooler and drier air.

Temperatures will be 10-15 degrees above climatological norms ahead
of the first front with highs in the low to mid 70s and lows in the
mid 50s to mid 60s. In addition to that, it will be quite humid with
dewpoints matching or falling a few degrees below air temps. The
front will help bring temps down near normal in the 60s for highs
and 40s for lows.

Stigger/87

&&

.AVIATION...
(18Z TAFS)
Issued at 1135 AM CST Thu Dec 29 2022

Gusty south winds along with patchy MVFR ceilings will continue
through the afternoon. While TS coverage has been fairly sparse,
coverage is expected to increase through the afternoon and
evening. Ceilings will also lower tonight and sea fog may move
into the coastal zones to near the I-10 corridor lowering vis.
Conditions will only gradually improve from west to east Friday,
but mainly after the TAF period.

&&

.MARINE...
Issued at 245 PM CST Thu Dec 29 2022

After an earlier report of sea fog near Cameron and satellite
imagery confirming fog along the coast east of Cameron into
Vermilion Bay, the coverage of fog has decreased. Imagery still
indicates fog near Pecan Island into Vermilion Bay, however, even
with a fair bit of mixing.

Winds are expected to decrease somewhat in the coastal waters
this evening and fog is expected to redevelop and/or spread. The
advisory was trimmed for the afternoon and evening, but left in
place for the nearshore waters plus the lakes and bays from 6Z
through 15Z.

Farther into the gulf waters where the cold water induced
inversion is not as strong, winds continue at 15-25kts. The SCA
will remain in place into Friday.

A boundary will move through the coastal waters tomorrow with an
offshore flow and lower dewpoints moving in. The moderate flow
will relax and sea fog will gradually dissipate.

The respite will be brief as another system will enter the region
early next week with a moderate to strong onshore flow and high
dewpoints once again affecting the coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  70  54  72 /  90  90  30   0
LCH  61  71  53  69 /  90  70  20   0
LFT  64  72  58  73 /  90 100  30   0
BPT  61  72  52  71 /  90  40  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 4 PM CST this afternoon for LAZ033-041>045-
     052>055-073-074.

TX...Wind Advisory until 4 PM CST this afternoon for TXZ215-216.

GM...Dense Fog Advisory from midnight tonight to 9 AM CST Friday for
     GMZ430-432-450.

     Dense Fog Advisory until 9 AM CST Friday for GMZ435-452-455.

     Small Craft Advisory until noon CST Friday for GMZ470-472-475.

&&

SHORT TERM...05
LONG TERM....87
AVIATION...05
Hazardous weather outlook, Dec 29, 3:27 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
327 PM CST Thu Dec 29 2022

LAZ027>032-TXZ180-201-259>262-302130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
327 PM CST Thu Dec 29 2022

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. There is a Marginal Risk
for severe weather, from this through tonight, across southeast Texas
into southwest Louisiana, west of an Alexandria to Pecan Island
line. The primary threats will be isolated damaging wind gusts and
isolated spin-up tornadoes.

There is also the potential for heavy rainfall overnight, with a
Slight Risk for excessive rainfall across southeast Texas into much
of central and southwest Louisiana that could lead to flooding of
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An ongoing band of showers and storms will be progressing east
across our Louisiana Parishes Friday morning. This band of storms
will be capable of producing strong to severe weather as well as
heavy rainfall. There is a Marginal Risk for severe weather for
portions of south central Louisiana, with isolated damaging wind
gusts and isolated weak spin-up tornadoes the main threats. There is
also a Slight Risk for excessive rainfall across central and south
central Louisiana that could lead to flooding of urban and poor
drainage areas.

The threat for severe weather and flooding should come to an end
Friday afternoon.

Another strong storm system will move into the area by Monday into
Tuesday. This system could bring the potential for severe weather as
well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ033-041>045-052>055-073-074-TXZ215-216-302130-
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
327 PM CST Thu Dec 29 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. There is a Marginal Risk
for severe weather, from this through tonight, across southeast Texas
into southwest Louisiana, west of an Alexandria to Pecan Island
line. The primary threats will be isolated damaging wind gusts and
isolated spin-up tornadoes.

There is also the potential for heavy rainfall overnight, with a
Slight Risk for excessive rainfall across southeast Texas into much
of central and southwest Louisiana that could lead to flooding of
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An ongoing band of showers and storms will be progressing east
across
our Louisiana Parishes Friday morning. This band of storms will be
capable of producing strong to severe weather as well as heavy
rainfall. There is a Marginal Risk for severe weather for portions
of
south central Louisiana, with isolated damaging wind gusts and
isolated weak spin-up tornadoes the main threats. There is also a
Slight Risk for excessive rainfall across central and south central
Louisiana that could lead to flooding of urban and poor drainage
areas.

The threat for severe weather and flooding should come to an end
Friday afternoon.

Another strong storm system will move into the area by Monday into
Tuesday. This system could bring the potential for severe weather as
well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-302130-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
327 PM CST Thu Dec 29 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. There is a Marginal Risk
for severe weather, from this through tonight, across southeast Texas
into southwest Louisiana, west of an Alexandria to Pecan Island
line. The primary threats will be isolated damaging wind gusts and
isolated spin-up tornadoes.

There is also the potential for heavy rainfall overnight, with a
Slight Risk for excessive rainfall across southeast Texas into much
of central and southwest Louisiana that could lead to flooding of
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small craft advisory conditions will continue into Friday morning.

A band of showers and thunderstorms will be ongoing Friday morning
into early Friday afternoon. Some storms will be capable of
producing heavy rainfall that could reduce visibilities to less than
one mile. In addition, strong gusty winds and isolated waterspouts
will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-450-302130-
Sabine Lake-Calcasieu Lake-
Coastal waters from Cameron LA to High Island TX out 20 NM-
327 PM CST Thu Dec 29 2022

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. Some storms will be
capable of producing heavy rainfall that could reduce visibilities to
less than one mile. In addition, strong gusty winds and isolated
waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

A band of showers and thunderstorms will be ongoing Friday morning.
Some storms will be capable of producing heavy rainfall that could
reduce visibilities to less than one mile. In addition, strong gusty
winds and isolated waterspouts will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-452-455-302130-
Vermilion Bay-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
327 PM CST Thu Dec 29 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Scattered showers and a few thunderstorms are expected tonight as a
band of convection moves through the area. Some storms will be
capable of producing heavy rainfall that could reduce visibilities to
less than one mile. In addition, strong gusty winds and isolated
waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

A band of showers and thunderstorms will be ongoing Friday morning.
Some storms will be capable of producing heavy rainfall that could
reduce visibilities to less than one mile. In addition, strong gusty
winds and isolated waterspouts will be possible.

The return of warm and moist air over the much cooler shelf waters
will support the potential for periods of marine fog on Friday, and
again from Sunday into early next week. Dense Fog Advisories may
become necessary during this time.

Showers and storms will increase again early next week, and there
will be the potential for some strong to severe storms as well as
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 29, 4:16 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
416 PM CST Thu Dec 29 2022

TXZ180-292245-
Tyler TX-
416 PM CST Thu Dec 29 2022

...A strong thunderstorm will impact portions of southeastern Tyler
County through 445 PM CST...

At 416 PM CST, Doppler radar was tracking a strong thunderstorm near
Fred, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spurger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3084 9429 3076 9414 3075 9414 3075 9413
      3074 9413 3073 9414 3072 9413 3071 9414
      3070 9412 3068 9412 3054 9426 3060 9436
TIME...MOT...LOC 2216Z 196DEG 13KT 3063 9427

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 11:33 AM CSTWind AdvisoryLCH4 hr
Dec 29, 4:16 PM CSTSpecial Weather StatementLCHTyler29 min
Dec 29, 5:24 PM CSTSpecial Weather StatementLCHJasper36 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.